Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Characterization of completions of reduced local rings

Authors: Dan Lee, Leanne Leer, Shara Pilch and Yu Yasufuku
Journal: Proc. Amer. Math. Soc. 129 (2001), 3193-3200
MSC (2000): Primary 13B35
Published electronically: May 21, 2001
MathSciNet review: 1844992
Full-text PDF

Abstract | References | Similar Articles | Additional Information


We find necessary and sufficient conditions for a complete local ring to be the completion of a reduced local ring. Explicitly, these conditions on a complete local ring $T$ with maximal ideal $\mathfrak{m}$ are (i) $\mathfrak{m}=(0)$ or $\mathfrak{m}\notin\operatorname{Ass} T$, and (ii) for all $\mathfrak{p}\in\operatorname{Ass} T$, if $r\in\mathfrak{p}$ is an integer of $T$, then $\operatorname{Ann}_{T}(r)\not\subseteq\mathfrak{p}$.

References [Enhancements On Off] (What's this?)

  • 1. M. F. Atiyah and I. G. Macdonald, Introduction to commutative algebra, Addison-Wesley, 1969. MR 39:4129
  • 2. N. Bourbaki, Commutative algebra, Hermann, 1972. MR 50:12997
  • 3. D. Eisenbud, Commutative algebra with a view toward algebraic geometry, Springer-Verlag, 1995. MR 97a:13001
  • 4. R. Heitmann, Characterization of completions of unique factorization domains, Trans. Amer. Math. Soc. 337 (1993), 379-387. MR 93g:13006
  • 5. -, Completions of local rings with an isolated singularity, J. Algebra 163 (1994), 538-567. MR 95f:13032
  • 6. C. Lech, A method for constructing bad noetherian local rings, Lecture Notes in Math 1183 (1986), 241-247. MR 87m:13010a
  • 7. H. Matsumura, Commutative ring theory, Cambridge studies in advanced mathematics, no. 8, Cambridge University Press, 1986. MR 88h:13001

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 13B35

Retrieve articles in all journals with MSC (2000): 13B35

Additional Information

Dan Lee
Affiliation: Department of Mathematics, Stanford University, Building 380, Stanford, California 94305-2125

Leanne Leer
Affiliation: Department of Mathematics, P.O. Box 400137, University of Virginia, Charlottesville, Virginia 22904-4137

Shara Pilch
Affiliation: P.O. Box 372, Webb, Mississippi 38966

Yu Yasufuku
Affiliation: Department of Mathematics, MIT, 77 Massachusetts Ave., Cambridge, Massachusetts 02139

Keywords: Reduced rings, completions
Received by editor(s): January 18, 2000
Received by editor(s) in revised form: March 27, 2000
Published electronically: May 21, 2001
Additional Notes: This research was supported by NSF Grant DMS-9820570 and conducted as part of the Williams College Math REU under the guidance of advisor S. Loepp.
Communicated by: Wolmer V. Vasconcelos
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society